UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 29

of 'Tricyclic antidepressant poisoning'

29
TI
Demographic and electrocardiographic factors associated with severe tricyclic antidepressant toxicity.
AU
Caravati EM, Bossart PJ
SO
J Toxicol Clin Toxicol. 1991;29(1):31.
 
This study was designed to evaluate a historic cohort of pure tricyclic antidepressant overdose patients for factors associated with severe toxicity. Hospitalized tricyclic antidepressant overdose patients were identified by computerized discharge diagnosis (ICD-9 codes). Patients with a serum drug screen positive for tricyclic antidepressants and an emergency department 12-lead electrocardiogram were included in the study. Multiple drug overdoses were excluded. Patients were divided into two groups: minor toxicity (n = 41 and major toxicity (n = 65). Criteria for inclusion in the major toxicity group were the occurrence of seizures, endotracheal intubation, coma, arrhythmias requiring treatment, hypotension, or death. The following were found to be associated with increased likelihood of major toxicity (p less than 0.05): ingestion of amitriptyline (odds ratio (OR) 2.57), age greater than or equal to 30 years (OR 2.56), heart rate greater than or equal to 120 bpm (OR 2.86), serum tricyclic antidepressant level greater than or equal to 800 ng/mL (OR 5.20), terminal 40 ms QRS axis (T40-ms axis) greater than or equal to 135 degrees (OR 2.73), QRS interval greater than or equal to 100 ms (OR 2.74), QRS axis greater than 90 degrees (OR 3.68), and QTc interval greater than 480 ms (OR 3.89). The mean T40-ms axis on the initial ECG was more rightward in the major toxicity group (174 +/- 84 vs 125 +/- 91 degrees, p = 0.006).We conclude that patients with severe tricyclic antidepressant toxicity tended to have a more rightward T40-ms axis than those with minor toxicity and that the presence of the above parameters was associated with an increased likelihood of severe toxicity.
AD
Division of Emergency Medicine, University of Utah School of Medicine, Salt Lake City.
PMID